Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 42, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 17, 2018, 5:14 PM MDT for Rio Arriba County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 17, 2018, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Arriba County, NM
The radar
The Albuquerque radar (KABX), 169 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WGUS55 KABQ 172314 FFWABQ NMC039-180215- /O.NEW.KABQ.FF.W.0042.180717T2314Z-180718T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 514 PM MDT TUE JUL 17 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Central Rio Arriba County in north central New Mexico... * Until 815 PM MDT. * At 510 PM MDT, Doppler radar indicated thunderstorms producing heavy rain over and around Apache Mesa. These storms were nearly stationary. Around 1.5 inches of rain has already fallen in spots with another half inch of rain possible. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of central Rio Arriba County. Drainages into El Vado Reservoir from the north and west will be impacted. Route 95 will be impacted southwest of Heron Lake to Stinking Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688 $$ 44
2 follow-up statements
290 WGUS75 KABQ 172356 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 556 PM MDT TUE JUL 17 2018 NMC039-180215- /O.CON.KABQ.FF.W.0042.000000T0000Z-180718T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rio Arriba- 556 PM MDT TUE JUL 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL RIO ARRIBA COUNTY... At 550 PM MDT, Doppler radar indicated thunderstorms ending over Apache Mesa. One to two inches of rain recently fell over and near the mesa. Flash flooding is expected in all drainages leading off the mesa. Flash flooding will remain over mainly rural areas of central Rio Arriba County. Drainages into El Vado Reservoir from the north and west will be impacted. Route 95 will be impacted southwest of Heron Lake to Stinking Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of normally dry arroyos and streambeds, low water crossings, intersections, and underpasses as well as other poor drainage and low lying areas. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688 $$ 44
174 WGUS75 KABQ 180207 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 807 PM MDT TUE JUL 17 2018 NMC039-180217- /O.EXP.KABQ.FF.W.0042.000000T0000Z-180718T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rio Arriba- 807 PM MDT TUE JUL 17 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL RIO ARRIBA COUNTY WILL EXPIRE AT 815 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3672 10675 3659 10674 3659 10687 3672 10688 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:39 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 17, 3:39 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 339 PM MDT Tue Jul 17 2018 .SYNOPSIS... High pressure is currently centered near the California-Nevada border, extending into parts of Arizona and New Mexico. This is keeping light winds aloft over northern and western New Mexico where slow-moving thunderstorms have developed. These will continue to move sluggishly and erratically into the evening before gradually diminishing. Storms through the remainder of the week are expected to continue favoring the higher terrain of northern and western New Mexico as high pressure slowly moves over the Land of Enchantment. Storms will be fewer than day's past with a gradual drying of the atmosphere and warmer temperatures. && .DISCUSSION... The upper high centered near the high Sierra of CA and into NV also has elongated along a west-east axis, draping itself over our forecast area. A weak deformation zone aloft exists over northern parts of the state, posing erratic light winds aloft. The other notable feature aloft is the inverted trough, or easterly wave, that is currently moving across Sonora. A slug of dry air aloft wrapped around the northern periphery of this trough/wave and has limited storm coverage over the southeastern half of the state with the moisture gradient acting as a storm trigger. In the northeastern corner a residual surface outflow boundary from last night's convection has been a focal point for convective initiation. Storms will continue to initiate from these features into the evening with new mesoscale cold pool collisions redeveloping new storms. Into Wednesday, the upper high strengthens over NV, wrapping a northerly wind component aloft into NM while also allowing some drier air to spill into northern forecast zones. This will push the best moisture and prospects for storms to west central NM with a more uniform north to south storm motion. Temperatures will start climbing 3 to 5 degrees above today's readings and nudging above seasonal averages due to the drier air, less storm coverage, and fewer clouds. On Thursday, the high center drifts closer to the Four Corners with possibly a secondary centroid attempting to take shape over the eastern NM and west TX border. This will introduce a lighter wind flow aloft and complicate storm motions, but the best moisture will be situated over west central to southwestern NM again where higher storm chances will be. Temperatures will continue to rise with the stronger 596-597 decameter pressure heights building over us at 500mb. Look for highs to run 3 to 10 degrees above normal outside of the west central and southwestern zones. The high orbits close to NM into the weekend with storms continuing to generally favor the northern and western high country. High temperatures will stay close to normal in the west, but readings in the east will remain 5 to 10 degrees above average. There is some potential for moisture to creep up in the east by Sunday, and this could introduce scattered storms with localized spots of temperature relief. There is potential that a surface boundary could re- invigorate storms in eastern NM into early next week. 52 && .FIRE WEATHER... Significantly drier mid level air has continued to spread across the southern 1/2 of NM today, and coverage of showers and thunderstorms this afternoon and this evening will be primarily across northern and west central NM. In these areas, scattered thunderstorms will move slowly due to light winds aloft, and the threat of flash flooding will once again be present, especially in the northern mountains. Ventilation rates this afternoon will be fair to poor across western, north central and potions of south central NM and fair to good elsewhere. Minimum relative humidity this afternoon will be in the upper teens to middle 20s in the eastern plains and 25 to 40 percent across the rest of the area. With ample low level moisture, relative humidity recovery tonight will range from good across the eastern plains and south central NM to very good to excellent across the remainder of the region. Strong upper level high pressure centered over the southern Great Basin will expand eastward over NM Wednesday. Warming and drying air in the mid levels Wednesday will further reduce the coverage of showers and thunderstorms with isolated activity primarily in the higher terrain of northern and western NM. Winds under the strong high pressure aloft Wednesday will be light and generally less than 10 mph. Ventilation rates will be poor to fair across portions of southwest, west central and north central NM Wednesday and will be fair elsewhere. High temperatures Wednesday will be slightly above normal west of the central mountains and well above normal east of the central mountains. The center of the upper level high will move eastward over southern CO Thursday. Moisture drawn around the southern periphery of the upper high will move across western NM with isolated to scattered afternoon and evening thunderstorms expected across southwest and west central NM. Ventilation rates will be poor to fair Thursday from the Middle Rio Grande Valley northward across north central NM and fair to good elsewhere. High temperatures Thursday will be above average areawide with continued light winds. The upper high will be centered over eastern NM Friday with another very warm to hot day, light winds and scattered showers and thunderstorms west of the Continental Divide. The upper high will shift slightly eastward over west TX Saturday, and moisture will circulate across western NM and northern NM, where isolated showers and thunderstorms will develop in the afternoon. High temperatures will be well above normal Saturday with light winds across central and western NM and south winds 10 to 15 mph across the eastern plains. As the upper high shifts back to the west over western NM Sunday, a weak disturbance will cross northern NM. This feature should increase showers and thunderstorms activity to scattered across northern NM Sunday afternoon and evening. As the upper high continues to drift to the west into eastern AZ Monday, a strong backdoor cold front is projected to cross eastern and central NM Monday and Monday night. The cold front is expected to recharge moisture from eastern NM to the Continental Divide with increasing coverage of showers and thunderstorms expected Monday and Tuesday afternoon and evening. 28 && .AVIATION... 18Z TAF CYCLE Satellite imagery and 12Z soundings show that much drier mid level air has moved across the southern 3/4 of NM through mid morning. This layer of drier and warmer air in the mid levels will decrease shower and thunderstorm coverage this afternoon and evening, which will will primarily develop across the higher terrain of northern and west central NM. There will still be ample moisture to fuel stronger storms across these areas, and brief MVFR conditions and mountain obscurations will be possible. Skies will be clear across the entire area by midnight, and VFR conditions will prevail through the overnight hours and into Wednesday. Winds will be light today, generally less than 10 knots, although a few gusts to near 20 knots will be possible in the northeast highlands this afternoon. Light terrain driven winds are expected tonight and Wednesday. 28 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 96 65 97 / 30 5 5 10 Dulce........................... 52 90 54 94 / 30 20 10 20 Cuba............................ 56 89 58 90 / 30 20 20 20 Gallup.......................... 56 91 56 93 / 30 40 20 20 El Morro........................ 53 84 54 86 / 30 40 30 40 Grants.......................... 57 89 59 91 / 30 30 30 20 Quemado......................... 54 84 55 86 / 20 50 30 50 Glenwood........................ 61 92 63 90 / 20 20 20 50 Chama........................... 48 83 50 86 / 40 40 10 30 Los Alamos...................... 63 87 65 87 / 40 20 20 30 Pecos........................... 59 86 61 87 / 30 20 20 40 Cerro/Questa.................... 52 83 52 87 / 30 20 20 30 Red River....................... 47 76 44 78 / 40 20 20 30 Angel Fire...................... 43 79 40 80 / 40 30 20 40 Taos............................ 52 88 53 92 / 30 20 20 20 Mora............................ 53 85 52 85 / 40 20 20 50 Espanola........................ 60 93 60 94 / 30 10 20 20 Santa Fe........................ 62 88 64 89 / 30 20 20 30 Santa Fe Airport................ 60 92 61 94 / 20 10 20 20 Albuquerque Foothills........... 64 95 67 97 / 10 10 20 20 Albuquerque Heights............. 68 95 70 97 / 10 10 10 10 Albuquerque Valley.............. 63 95 65 99 / 10 10 10 10 Albuquerque West Mesa........... 66 94 68 97 / 10 10 10 10 Los Lunas....................... 63 96 65 99 / 10 10 10 10 Rio Rancho...................... 67 96 68 98 / 10 10 10 20 Socorro......................... 68 97 71 99 / 10 10 10 10 Sandia Park/Cedar Crest......... 59 89 60 90 / 20 20 20 30 Tijeras......................... 60 91 62 92 / 20 20 20 30 Moriarty/Estancia............... 55 93 56 95 / 20 10 20 20 Clines Corners.................. 60 89 62 91 / 20 20 20 30 Gran Quivira.................... 60 91 62 92 / 10 10 20 20 Carrizozo....................... 65 91 68 93 / 20 5 20 20 Ruidoso......................... 57 87 59 89 / 20 10 20 20 Capulin......................... 57 88 58 89 / 30 20 10 20 Raton........................... 55 92 56 93 / 30 20 10 20 Springer........................ 57 93 58 95 / 20 20 10 20 Las Vegas....................... 57 90 58 91 / 20 20 20 30 Clayton......................... 64 96 66 97 / 10 10 10 10 Roy............................. 62 94 62 95 / 5 20 10 20 Conchas......................... 68 100 68 102 / 5 10 10 5 Santa Rosa...................... 67 98 67 101 / 5 10 10 10 Tucumcari....................... 70 103 72 104 / 0 5 5 5 Clovis.......................... 67 99 69 101 / 0 5 5 5 Portales........................ 67 99 71 102 / 0 5 5 5 Fort Sumner..................... 68 102 70 104 / 0 5 10 5 Roswell......................... 69 103 71 104 / 0 5 5 0 Picacho......................... 66 94 69 96 / 10 5 10 10 Elk............................. 61 90 64 92 / 20 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ510>515. && 52
Hazardous weather outlook, Jul 17, 4:12 AM MDT, 13 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 412 AM MDT Tue Jul 17 2018 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 412 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon into tonight over western and northern areas. Storm motions will be slow and rainfall could be heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Locations that have received heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations will receive 1 to 2 inches or more of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm activity will generally be less compared to recent days from Wednesday into the weekend. However, isolated thunderstorms may still produce torrential downpours with localized flash flooding a concern through early next week, especially on recent burn scars. Thunderstorm chances will trend up early next week, especially across the east. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:14 PM MDT | Special Weather Statement | ABQ | Cibola | 31 min |
| Jul 16, 8:56 PM MDT | Flash Flood Warning | ABQ | Cibola | 2 hr |
| Jul 16, 9:53 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 16, 10:43 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 92 min |
| Jul 16, 11:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 96 min |
| Jul 17, 12:01 AM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 89 min |
| Jul 17, 1:31 AM MDT | Areal Flood Advisory | ABQ | Taos | 119 min |
| Jul 17, 3:03 AM MDT | Flash Flood Watch | ABQ | 21 hr | |
| Jul 17, 1:18 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 117 min |
| Jul 17, 1:33 PM MDT | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Jul 17, 1:47 PM MDT | Areal Flood Advisory | ABQ | Cibola | 118 min |
| Jul 17, 2:09 PM MDT | Areal Flood Advisory | ABQ | Colfax | 111 min |
| Jul 17, 2:13 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
| Jul 17, 3:03 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 3:14 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 17, 3:22 PM MDT | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 17, 4:26 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 4:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 5:29 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 31 min |
| Jul 17, 5:43 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.